Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 8, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Feb 27, 2021, 8:43 AM EST for Clay County, Kentucky. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2021, 8:43 AM EST (13:43 UTC)
- Expired
- Feb 28, 2021, 8:22 PM EST
- In force
- 36 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Kentucky River at Oneida (ODAK2).
- Action stage
- 18 ft
- Minor stage
- 29 ft
- Moderate stage
- 34 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
400 WGUS83 KJKL 271343 FLSJKL Flood Advisory National Weather Service Jackson KY 843 AM EST Sat Feb 27 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... South Fork Kentucky River at Oneida affecting Clay County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 7 PM this evening. && KYC051-280145- /O.NEW.KJKL.FL.Y.0008.210227T1343Z-210302T0600Z/ /ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 843 AM EST Sat Feb 27 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the South Fork Kentucky River at Oneida. * From this morning to late Monday night. * At 8:29 AM EST Saturday the stage was 20.0 feet. * Action stage is 21.0 feet. * Flood stage is 29.0 feet. * Forecast...The river will rise to 23.8 feet by this afternoon. It will then fall to around 19.1 feet early Sunday and then rise again Sunday afternoon and Sunday night. The river should rise to another crest near 26.3 feet Monday morning, before receding. At this time, the river is expected to remain below flood stage. * Impact...At 25.0 feet, Water enters the Campbell building. && LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375 $$ JP
5 follow-up statements
525 WGUS83 KJKL 272007 FLSJKL Flood Advisory National Weather Service Jackson KY 307 PM EST Sat Feb 27 2021 ...The Flood Advisory continues for the following rivers in Kentucky... South Fork Kentucky River at Oneida affecting Clay County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 1130 PM EST this evening. && KYC051-280815- /O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T0600Z/ /ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 307 PM EST Sat Feb 27 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the South Fork Kentucky River at Oneida. * Until late Monday night. * At 12:45 PM EST Saturday the stage was 25.8 feet. * Action stage is 21.0 feet. * Flood stage is 29.0 feet. * Forecast...The river will rise to a crest near 28.8 feet this evening. The river should then fall and recede to near 22.0 feet on Sunday and then rise again late Sunday into Sunday night. The river is expected to rise to around 25.8 feet by early Monday morning and then recede. At this time, the river is expected to remain below flood stage. * Impact...At 27.5 feet, Water covers Route 66 at the end of Mulberry Street. && LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375 $$ JP
611 WGUS83 KJKL 280301 FLSJKL Flood Advisory National Weather Service Jackson KY 1001 PM EST Sat Feb 27 2021 ...The Flood Advisory continues for the following rivers in Kentucky... South Fork Kentucky River at Oneida affecting Clay County. For the Kentucky River...including Whitesburg, Hazard, Jackson, Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 10 am EST Sunday. && KYC051-281515- /O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T0600Z/ /ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1001 PM EST Sat Feb 27 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the South Fork Kentucky River at Oneida. * Until late Monday night. * At 9:00 PM EST Saturday the stage was 27.0 feet. * Action stage is 21.0 feet. * Flood stage is 29.0 feet. * Forecast...The river should fall and recede to near 22.0 feet on Sunday and then rise again late Sunday into Sunday night. The river is expected to rise to around 25.8 feet by early Monday morning and then recede. At this time, the river is expected to remain below flood stage. * Impact...At 27.5 feet, Water covers Route 66 at the end of Mulberry Street. && LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375 $$ GREIF
693 WGUS83 KJKL 281547 FLSJKL Flood Advisory National Weather Service Jackson KY 1047 AM EST Sun Feb 28 2021 ...The Flood Advisory is extended for the following rivers in Kentucky... South Fork Kentucky River at Oneida affecting Clay County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 5 PM. && KYC051-010400- /O.EXT.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/ /ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1047 AM EST Sun Feb 28 2021 ...The Flood Advisory is now in effect until early Tuesday afternoon... The Flood Advisory continues for the South Fork Kentucky River at Oneida. * Until Tuesday afternoon. * At 7:35 AM EST Sunday the stage was 27.1 feet. * Action stage is 21.0 feet. * Flood stage is 29.0 feet. * Forecast...The river is expected to rise to a crest of 27.2 feet Monday morning. * Impact...At 27.5 feet, Water covers Route 66 at the end of Mulberry Street. && LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375 $$ GEOGERIAN
880
WGUS83 KJKL 282055
FLSJKL
Flood Advisory
National Weather Service Jackson KY
355 PM EST Sun Feb 28 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
South Fork Kentucky River at Oneida affecting Clay County.
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 PM.
&&
KYC025-010900-
/O.CON.KJKL.FL.Y.0010.000000T0000Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until late Tuesday night.
* At 3:00 PM EST Sunday the stage was 23.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet
by early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins
inundating Wolverine Road just north of the Hays Depot bridge.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
KYC071-010900-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until Wednesday afternoon.
* At 2:45 PM EST Sunday the stage was 27.9 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 35.9 feet
by Monday evening.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
KYC051-010900-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the South Fork Kentucky River at Oneida.
* Until Tuesday afternoon.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.3 feet
early Monday afternoon.
* Impact...At 27.5 feet, Water covers Route 66 at the end of
Mulberry Street.
&&
LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375
$$
GEOGERIAN012 WGUS83 KJKL 010122 FLSJKL Flood Advisory National Weather Service Jackson KY 822 PM EST Sun Feb 28 2021 ...The Flood Advisory is replaced with a River Flood Warning for the following rivers in Kentucky... South Fork Kentucky River at Oneida affecting Clay County. KYC051-010230- /O.CAN.KJKL.FL.Y.0008.000000T0000Z-210301T0122Z/ /ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 822 PM EST Sun Feb 28 2021 ...The Flood Advisory for the South Fork Kentucky River at Oneida has been replaced... The Flood Advisory is replaced by a river flood warning for the South Fork Kentucky River at Oneida. * At 7:35 AM EST Sunday the stage was 27.1 feet. * Flood stage is 29.0 feet. * Forecast...The river is expected to rise to a crest of 29.0 feet by early Monday afternoon. && LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 27, 7:22 AM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 27, 7:22 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 722 AM EST Sat Feb 27 2021 .UPDATE... Issued at 722 AM EST SAT FEB 27 2021 The heavier rainfall has finally exited, but some light to moderate rain continues across southeast Kentucky this morning. This activity should slowly wind down through the morning, but scattered showers will continue to cross southeast Kentucky along the stalled out boundary through the afternoon hours. No big changes needed right now. We did have some flooding reported in the Manchester area early this morning. && .SHORT TERM...(Today through Sunday) Issued at 351 AM EST SAT FEB 27 2021 An area of heavy rain continues to impact portions of east Kentucky early this morning. The heaviest rain has really been focused south of the Mountain Parkway, and just north of the Tennessee/Virginia state line. This area of rain blossomed overnight thanks to some tremendous 850mb moisture transport and a frontogenetical circulation. We have seen rainfall within this band exceed an inch already and will likely see a few places close in on 2 inches before all is said and done. Farther north and closer to the VA/TN state line, we haven't seen quite as much rainfall overnight. Models due shift the axis of rain farther into southeast Kentucky this morning before we start to lose the frontogenetical circulation. However, a stationary boundary will hang out across southeast Kentucky today and will aid in isolated to scattered showers continuing through this afternoon. The morning rain will certainly prime the area for any additional rainfall this weekend with FFG likely coming way down. Thus, any additional rainfall this weekend may go more into direct runoff aiding in the flood threat. Thus, the flood watch remains very much needed and no changes planned with current watch configurations. By tonight, a strong upper level jet will develop north of the region with eastern Kentucky generally in the right entrance region to this jet streak. This coupled with a shortwave pushing northeast across the area will lead to rain shower development. This wave is also likely to push a warm front northward through the area with instability increasing overnight. Models continue to support another 1 to 2 inches of rain tonight, with the heaviest amounts likely focused more to the north. However, even rainfall amounts near 1 inch could lead to problems in places that saw the heavier rain this morning. The rates could be decent too as instability is expected to increase allowing for a better threat of thunderstorms tonight. Thus, flood concern will certainly be there tonight. PW's will climb to near 1.50 on Sunday as much of eastern Kentucky moves into the warm sector. This is near record territory for late February based on Nashville sounding PW climatology. The warm front may hang up near I-64, and this could keep rain going in the north Sunday morning. However, the rest of the area may see things temporarily dry out. Some areas may push well into the 60s within this warm sector under gusty south to southwest winds. However, the frontal boundary is expected to drop back south and east Sunday afternoon and with continuing jet support aloft, interacting with the juicy air over the region, we should see locally heavy rain again across much of east Kentucky. With already saturated ground, flooding concerns will be quite elevated through the day Sunday. Many rivers will also be running high at this point as well, so additional rainfall will just make things worse. .LONG TERM...(Sunday night through Friday) Issued at 532 AM EST SAT FEB 27 2021 The aforementioned heavy rain event in the short term section will stretch into Sunday night. However, a cold front sweeping through from northwest to southeast during the night will finally bring rain to an end late Sunday night and Monday morning. Another cold front is expected to pass through Monday evening with a punch of much colder air, but no precip. The supporting upper level trough will be progressive, and flat flow or even weak ridging aloft should arrive on Tuesday, with the surface high behind the front slipping to our east. This results in a quick return to warm air advection and a decent temperature rebound on Tuesday. After this point, models still have not found a common solution to the next couple of upper level waves which will potentially affect us. The first of these emanates from the trough currently over the western CONUS. An upper low which closes off from the trough over the Southwest will eventually weaken and get reabsorbed into the flow. The exact track of the wave and how quickly it weakens leaves some questions regarding our precip potential. Based on a model blend, have used peak POPs in the chance category centered on Tuesday night. The next system is very similar. It is currently well out over the Pacific, but is expected to close off another upper low off the California coast on Monday, with the low then weakening as it heads east across the southern CONUS during the week. The ECMWF, Canadian, and GFS models are all varying in the timing, track, and rate of weakening. The GFS is fastest and strongest, and brings rain to our area Thursday night and Friday. In the fastest available runs, the Canadian and ECMWF were drier. With much uncertainty, have used only low chance POPs in the Thursday night and Friday time frame. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 722 AM EST SAT FEB 27 2021 IFR conditions will hold tough through the day as a frontal boundary remains stalled out over southeast Kentucky. Some light to moderate rain will slowly wind down through the morning, but scattered showers may continue into the afternoon hours. A better chance for rain will seen tonight as the front lifts back north across the area. A period of low level wind shear will continue this morning with another round of wind shear expected tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from late tonight through Monday morning for KYZ044- 050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-114. Flood Watch from Sunday morning through Monday morning for KYZ085>088-110-113-115>120. && UPDATE...KAS SHORT TERM...KAS LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Feb 27, 4:56 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 456 AM EST Sat Feb 27 2021 KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111- 112-114-281300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson- Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, and Booneville 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning, mainly south of the Mountain Parkway. This could lead to some minor flooding. Heavy rainfall, aided by a few thunderstorms, is expected tonight. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall will continue through Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KYZ085>088-110-113-115>120-281300- Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher- Martin-Pike- Including the cities of Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 456 AM EST Sat Feb 27 2021 ...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall is expected early this morning. This could lead to some minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall is expected Sunday and Sunday night. A few thunderstorms are possible through Sunday evening. This will lead to a threat for flooding of creeks and rivers. In addition, flash flooding is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through Sunday night. KAS/HAL
In the hours before
Local storm report, Feb 27, 7:08 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD 1 WSW MANCHESTER 37.15N 83.78W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ABOUT 2 TO 3 FEET DEEP AT THE
INTERSECTION OF TOWN BRANCH RD AND MUDDY GAP
RD. THIS IS A POOR DRAINAGE AREA.
&&
KASLocal storm report, Feb 27, 7:10 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM FLOOD MANCHESTER 37.15N 83.76W
02/27/2021 CLAY KY PARK/FOREST SRVC
WATER ON THE ROAD, BUT THE ROAD WAS PASSABLE
ON TOWN BRANCH ROAD AT RICHMOND RD.
&&
KASLocal storm report, Feb 27, 7:14 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST SAT FEB 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM HEAVY RAIN 1 SSW LONDON-CORBIN AIR 37.07N 84.09W
02/27/2021 E2.92 INCH LAUREL KY TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:29 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Knox, Laurel, Leslie and 7 more | 6 hr |
| Feb 27, 5:28 AM EST | Areal Flood Warning | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more | 11 hr |
| Feb 27, 8:59 AM EST | Areal Flood Warning | JKL | Breathitt, Clay, Floyd, Knott, Leslie, Letcher and 4 more | 8 hr |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Owsley | 3 days |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Estill | 6 days |
| Feb 27, 1:56 PM EST | River Flood Warning | JKL | Lee | 4 days |
| Feb 27, 6:37 PM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, Letcher and 1 more | 3 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.